New considerations in patient education and training
Order of overdose response actions– The order of action had been to deliver rescue breathing prior to naloxone administration, as opioid-induced respiratory depression may be treated with oxygen alone, but some programs are moving toward delivering naloxone before resuscitative measures, based on program data and feedback from overdose rescuers. Both Evzio and Narcan Nasal Spray patient information materials instruct to administer naloxone as early as possible. In the absence of rigorous research, it is unknown which order of actions yields the most beneficial results.
Contents and length of education– Overdose prevention education can be delivered to patients very briefly and the length of time should be tailored to the patient’s needs. The minimum counseling to accompany naloxone dispensing is to instruct patients to 1) administer naloxone if non-responsive from opioid use, 2) seek emergency medical attention and follow dispatcher’s instructions for resuscitative measures (such as rescue breathing and/or chest compressions), 3) how to assemble naloxone for administration (depending on product), and 4) include family/caregivers in patient counseling or instruct patients to explain to others how to respond to patient’s potential overdose. Evzio and Narcan Nasal Spray present this information in the patient information materials; the other naloxone products do not and additional written instructions are suggested. Examples are below.
Resuscitation– Instruction on resuscitative measures is usually included in most community-based take-home naloxone initiatives. Opioid overdose prevention programs in the United States generally teach rescue breathing following naloxone administration. The World Health Organization recommends rescue breathing as a priority during layperson opioid overdose response. The American Heart Association’s 2015 guidelines have been updated to include naloxone administration in the setting of suspected overdose and a new algorithm for “Opioid-Associated Life-Threatening Emergency” that calls for responders to administer CPR for the victim who is unresponsive with no breathing or only gasping. CPR technique should be based on the rescuer’s level of training. Rescuers are instructed to administer naloxone as soon as it is available. Some overdose prevention programs in Canada and the United Kingdom recommend chest compressions only or chest compressions with rescue breathing. Rescue breathing training may be done briefly in person, using a short video, or by including a hard copy set of instructions. An alternative to including training on resuscitative measures is to encourage overdose responders to follow dispatcher instructions upon seeking emergency medical services for help for the overdose victim. The New York State Technical Working Group on Opioid Overdose Resuscitation summarizes the current practices and existing knowledge base nicely.
Waiting areas or provider offices
Patient overdose recognition and response instructions
SAMHSA Opioid Overdose Toolkit
Facts for Community Members; Five Essential Steps for First Reponders; Information for Prescribers; Safety Advice for Patients & Family Members; Recovering from Opioid Overdose- updated 2016